Kansas, 2006

Damaging Wind in Kansas, August 17, 2006

August 17, 2006 · NWS TOP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 17, 2:50 PM CST, 8 hours earlier.

Area forecast discussion, Aug 17, 2:50 PM CST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT THU AUG 17 2006

DISCUSSION...

UPPER AIR PATTERN REMAINS SIMILAR TO WEDNESDAY WITH UPPER RIDGE TO
THE SOUTHEAST AND TROF IN THE PACIFIC NORTHWEST WITH VERY MOIST
ATMOSPHERE IN BETWEEN. PRECIPITABLE WATER VALUES ARE AT TO ABOVE 150
PERCENT OF NORMAL IN THE TROPICAL PLUME. AREA PROFILES AND WATER
VAPOR LOOP INDICATE A WEAK SHEAR ZONE ALOFT FROM WEST TEXAS INTO
WESTERN KANSAS WITH PERHAPS EMBEDDED WAVES WORKING THEIR WAVE
NORTHEAST. ANOTHER APPARENT CIRCULATION WAS OVER CENTRAL OKLAHOMA
THOUGH NOT SUPPORTED BY PROFILER DATA. LOW LEVELS SOMEWHAT WARMER
WITH MANY TEMPS AROUND 90F AT 19Z. SURFACE PATTERN IS RATHER
DIFFUSE...BUT WEAK PRESSURE FALLS IN THE NORTHERN HIGH PLAINS AND
DEEPER MIXING IN SOUTHERN PORTIONS OF THE LOCAL AREA HAVE CREATED
WEAK MOISTURE CONVERGENCE OVER SOUTHEAST NEBRASKA AND NORTHEAST
KANSAS.

RADAR IMAGERY NEAR 20Z INDICATING PRECIPITATION BEGINNING TO DEVELOP
FROM NORTHWEST KANSAS INTO SOUTHWEST IOWA AND ALSO IN SOUTHEAST
KANSAS AND EXPECT THIS TO INCREASE IN COVERAGE EARLY ON AS
CONVECTIVE TEMPERATURES ARE REACHED WITH WEAK FORCING AT THE SURFACE
AND ALOFT...AIDED FURTHER BY LIKELY OUTFLOW BOUNDARIES. DEPENDING ON
EXTENT OF EARLY CONVECTION...MAY SEE A BREAK IN THE LATE EVENING
BEFORE WEAK LOW LEVEL JET KICKS IN WITH MOISTURE CONVERGENCE
CENTERED OVER THE EASTERN KS/NE BORDER. BEST CHANCES OVERNIGHT
SHOULD BE HERE WITH LESSER CHANCES TO THE SOUTHEAST IN LESSER
MOISTURE. PRECIPITATION CHANCES HARD TO PIN DOWN FOR FRIDAY WITH
POSSIBLE OUTFLOW BOUNDARIES...LINGERING UPPER TROF...AND STILL HIGH
MOISTURE LEVELS. LOW LEVELS PROGGED TO WARM FURTHER OVER MUCH OF THE
AREA SO POTENTIAL WILL BE THERE FOR HOTTER TEMPS BARRING SIGNIFICANT
CLOUD COVER. THIS MAY BE THE CASE IN THE NORTH WERE BACKED LOW LEVEL
FLOW MAY AID IN STRATUS FORMATION...BUT THINK THIS WILL REMAIN NORTH
FOR THE DAY ANYWAY. HAVE HIGHEST POPS IN THE NORTH WHERE LOW LEVEL
CONVERGENCE IS LIKELY TO BE MAXIMIZED.

IN THE LATER PERIODS...THE TRANSITION IN THE FLOW PATTERN APPEARS
WILL BE TAKING PLACE PER HPCS EXTENDED FCST DISCUSSION. FRONTAL BOUNDARY
MVG THROUGH TMRW NIGHT WILL BRING A ROUND OF CONVECTION THAT COULD
CONTAIN SOME ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAIN...BUT IN
FOLLOWING THE NAM, WILL BE ENDING PCPN FROM NW TO SE DURING
SATURDAY. SCNDRY UPPER WAVE DEPICTED ON NAM MVG INTO SRN CWA LATE
SATURDAY AFTN MAY PROVIDE ENUF IMPETUS FOR LINGERING PCPN THAT
AREA...IF MOISTURE PROFILE ALLOWS. OTRW WOULD TEND TO WANT TO DROP
PCPN CURRENTLY FCST SATURDAY EVENING THAT PTN OF THE STATE. FOR NOW
AND CONTINUITYS SAKE, WILL MAINTAIN LOW POPS SRN CWA SATURDAY
EVENING BUT END BY MIDNIGHT. NO PCPN BEYOND THAT FOR REST OF
FCST...ALTHOUGH WITH TRANSITION TO NWRLY FLOW, COULD BE IN LINE FOR
SOME MORE CONVECTION IN ABOUT A WEEK GIVEN GFSS DEPICTION OF A WAVE
TOPPING RDG AND HEADING OUR WAY BY EARLY THURSDAY. GOOD CONTINUITY
ON THE WAVE BUT REMAINS TO BE SEEN WHETHER IT WILL BE A WX PRODUCER
FOR US.

RE. TEMPERATURES...SEE A VERY SLOW MODERATION UP IN TEMPS BY MIDWEEK
AS SFC HIGH RETREATS FROM THE AREA. LOWERED DEW POINTS A BIT FROM
EARLIER FCST AS HIGH SHOULD SUPPRESS HIGHER VALUES SOUTH OF THE CWA.
RETURN FLOW WILL TAKE A WHILE TO RECOVER THE HIGHER DEW POINTS. TIME
WILL TELL.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 17, 9:24 AM CST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1024 AM CDT THU AUG 17 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-181530-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1024 AM CDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA. A FEW SEVERE
THUNDERSTORMS MAY DEVELOP DURING THE LATE AFTERNOON AND EVENING
HOURS AND PRODUCE DAMAGING STRAIGHT LINE WINDS. LOCALIZED
FLOODING IS ALSO POSSIBLE FROM LATE THIS AFTERNOON ON INTO THE
NIGHT...ESPECIALLY NORTH OF A LINE FROM CONCORDIA TO SENECA WHERE
SIGNIFICANT RAINS FELL LAST NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES CONTINUE ACROSS MUCH OF THE AREA THROUGH
EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Aug 17, 7:35 PM CST, 3 hours 15 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
835 PM CDT THU AUG 17 2006

KSZ009-010-180215-
MARSHALL-WASHINGTON-
835 PM CDT THU AUG 17 2006

THROUGH 900 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF NORTH CENTRAL KANSAS AND NORTHEAST KANSAS.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH
AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
OKETO.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Pleasant Hill radar (KEAX), 83 km away, was scanning. The volume nearest the first event began at 04:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
August 17, 10:50 PM CST
Where
Douglas County, 2 mi NE of Lawrence
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.983, -95.200

Part of a barn roof was torn off, two windows were broken out of a garage, and the windshield of a pickup was damaged at a farm outside of Lawrence. Nearby, three trees were blown over, and a road sign was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529855.